Why Does Transdermal Hrt Take So Long To Kick In?

Question

Asked by Mary in Ma

Why Does Transdermal Hrt Take So Long To Kick In?

Hello, i have been switched over to evamist from oral estradiol,and, as when i tried the patch, it seems like it takes forever to start releiving my menopausal syptoms. Is this common with transdermal hrt and if so, how long before i can start to notice some relief. My sister also went from premarin to the patch and it took her about 6 weeks to notice relief....i end up thinking that the transdermal just doesn't work so i keep going off it....So again, is it normal for transdermal to take a while before it takes effect and how long should it be before you can tell it's working?......Any answer would be so much appreciated...

Answer

Hi Mary, Your experience is actually not what I usually hear from patients. Typically if the dosage is adequate, a transdermal will "kick in" within a week...both Evamist and the estradiol patchs, Climara and Vivelle dot. Are you putting the Evamist on your inner forearm? If your provider prescribed 1 spray, I would suggest you call and ask to change that to 2 and -if it's not better in a week-- up to 3 sprays. As for the patch, it should be worn on the abdomen or either buttock. The same goes for dosage. If it's not effective pretty quickly, ask to increase your dosage.

One important thing to note is that not everyone absorbs well through their skin. It might be helpful to have your provider draw your estradiol level. If it's not at least 50, you need more estradiol.

You don't mention whether you or your sister have had hysterectomies. If you have, you may find that estrogen alone will not take care of your symptoms and you need to add progesterone and often testosterone. For some women, the balance is critical to getting good effect from the estrogen.

Hope this has been helpful,

Sandy

Answered by Sandy Greenquist